North Dakota, 2007

Winter Storm in North Dakota, February 28, 2007

February 28, 2007 · NWS BIS · 25 events in 25 counties and zones

A low pressure system ejecting out of the Northern Rockies and into Wisconsin brought snow across western and central North Dakota from late Tuesday night February 27th into Wednesday night February 28th. The heaviest snow (9 to 12 inches) fell over far south central and southeastern North Dakota.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A low pressure system ejecting out of the Northern Rockies and into Wisconsin brought snow across western and central North Dakota from late Tuesday night February 27th into Wednesday night February 28th. The heaviest snow (9 to 12 inches) fell over far south central and southeastern North Dakota. Accumulating snow, along with freezing drizzle and blowing and drifting snow, continued over the eastern forecast area into Thursday morning of March 1st. (See Storm Data entries for March, 2007).|In addition to the heavy snow, light freezing rain and sleet also fell Wednesday afternoon and night over the central and eastern counties of the Bismarck County Warning Area (CWA).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 27, 2:55 PM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Feb 27, 2:55 PM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CST TUE FEB 27 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM CENTER AROUND THE
WINTER STORM EXPECTED TO IMPACT THE AREA OVER NEXT FEW DAYS. THE
MODELS ALL SEEM TO HAVE A GOOD HANDEL ON THE DEVELOPMENT OF A
SIGNIFICANT WINTER STORM. SO I HAVE GENERALLY FOLLOWED A BLEND OF
THE MODELS IN THE SHORT TERM.

CURRENTLY SATELLITE IMAGERY SHOWS THE AFOREMENTIONED STORM SYSTEM
TAKING SHAPE OVER THE SOUTHERN MT AND WY. PRESSURE GRADIENT IS
BEGINNING TO INCREASE OVER MY SOUTHWEST CWA IN RESPONSE TO THE
DEVELOPING STORM SYSTEM...WHICH HAS CAUSED WINDS TO INCREASE OUT OF
THE SOUTHEAST OVER THE LAST FEW HOURS.

SNOW IS EXPECTED TO DEVELOP ACROSS MY FAR SW CWA LATE THIS EVENING
AND SLOWLY SPREADING EAST NORTH EAST DURING THE OVERNIGHT HOURS.
PLENTY OF GULF MOISTURE WILL BE BROUGHT INTO THE AREA VIA 30 TO 40
KNOT LOW LEVEL JET OUT AHEAD OF THE DEVELOPING AREA OF LOW PRESSURE.
ISENTROPIC ANALYSIS REVELS DECENT LIFTING AND LOW CONDENSATION
PRESSURE DEFICITS ALONG THE 290K AND 295K SURFACES. IN
ADDITION...CROSS SECTIONS ACROSS MY CWA REVEAL GOOD MID LEVEL
FRONTOGENESIS AS WELL AS STEEP MIDLEVEL LAPSE RATES...WHICH COULD
LEAD TO MESOSCALE BANDS SETTING UP OVER THE REGION. I AM EXPECTING
THE MAJORITY OF THE HEAVY SNOW TO BEGIN TONIGHT AND LAST UNTIL EARLY
AFTERNOON TOMORROW. DURING THIS TIME PERIOD ANYWHERE FROM 6 TO
POSSIBLE 12 INCHES OF SNOW COULD FALL...WITH THE HEAVIEST SNOWS
EXPECTED OVER NORTHWESTERN THROUGH SOUTH CENTRAL ND.

LATER ON WEDNESDAY THE ENERGY ASSOCIATED WITH THE SOUTHERN PORTION
OF THE LONG WAVE TROUGH IS EXPECTED TO TAKE OVER. AS IT DOES
SO...CYCLOGENESIS IS EXPECTED TO OCCUR IN THE SOUTHERN PLAINS OVER
PARTS OF WESTERN KANSAS. A STRONG SURFACE CYCLONE IS PROGGED TO
DEVELOP IN THIS REGION AND TAKE A TRACK SIMILAR TO LAST WEEKS WINTER
STORM.

LIGHT SNOW AND SNOW SHOWERS SHOULD PERSIST ACROSS MUCH OF THE AREA
LATE WEDNESDAY THROUGH THURSDAY...WITH LIGHT ADDITIONAL
ACCUMULATIONS POSSIBLE. HOWEVER...THE MAJORITY OF THE ENERGY WILL BE
CONFINED WELL TO THE SOUTH OF THE REGION THROUGH FRIDAY. THEN...ON
FRIDAY...ONCE THE SURFACE LOW TRACKS NORTHEAST THROUGH NORTHERN MO
AND INTO SOUTHWESTERN WI RAP AROUND MOISTURE WITHIN A DEFORMATION
ZONE SHOULD BRING ANOTHER CHANCE OF A COUPLE OF INCHES TO MY EASTERN
COUNTIES.

CONSIDERING THE HEAVY SNOW AMOUNTS EXPECTED I HAVE ISSUED A HEAVY
SNOW WARNING FOR AREAS FROM NORTHWEST THROUGH SOUTH CENTRAL ND.
FARTHER SOUTHWEST...WHERE SLIGHTLY LIGHTER AMOUNTS ARE EXPECTED...I
HAVE ISSUED A SNOW ADVISORY.

.LONG TERM...SATURDAY THROUGH TUESDAY...
MODELS ARE STARTING TO COME IN AGREEMENT WITH THE EXTENDED.
DIFFICULTLY IN HANDLING GULF OF ALASKA LOW HAS CREATED TIMING
DIFFERENCES WITH SUNDAYS CLIPPER SYSTEM. ECMWF HAS BEEN THE
FASTEST...WHILE THE GFS IS SLOWER AND ALLOWS PROLONGED WAA TO
CREATE A WARMER DAY ON SUNDAY. HOWEVER...WITH EACH MODEL RUN THE
TIMING OF THE CLIPPER BY THE TWO MODELS HAS COME CLOSER TOGETHER.
SO...HAVE PRETTY MUCH BLENDED THE TWO SOLUTIONS AT THIS POINT...WITH
A TREND TOWARD CLIMATOLOGY BY NEXT TUESDAY. MEAN GFS ENSEMBLE SEEMS
TO BE A THE OUTLIER AND SHIED AWAY FROM IT AT THIS POINT.

HAVE NOT INCLUDED PRECIP CHANCES WITH CLIPPER ON SUNDAY AS MOST OF
THE SUPPORT WILL PASS TO THE NORTH OF THE AREA...BUT COULD VERY WELL
BE ADDED IN TIME. COLD AIR WILL GRAZE THE REGION MONDAY AND SFC
HIGHS IS PROGGED TO BE CENTERED OVER THE REGION ON MONDAY MORNING.
WITH RETURN FLOW DEVELOPING LATE MONDAY...WE WILL SEE GRADUAL
WARMING WITH UPPER LEVEL RIDGING.

NEXT WEEK LOOKS TO STILL FAVOR NORTHWEST FLOW WITH EMBEDDED CLIPPERS
SO SHOULD SEE TREND TOWARD CLIMO FOR TEMPS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 AM
CST /5 AM MST/ THURSDAY FOR NDZ001>003-009>011-017>021-034>037-
046>048-050-051.

SNOW ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST
/5 AM MST/ THURSDAY FOR NDZ031>033-040>045.

WINTER STORM WATCH FROM MIDNIGHT CST TONIGHT THROUGH LATE
WEDNESDAY NIGHT FOR NDZ004-005-012-013-022-023-025.

&&

SHORT TERM...KJB/HW
LONG TERM...JC
Hazardous weather outlook, Feb 27, 3:59 PM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CST TUE FEB 27 2007

NDZ031>033-040>045-282200-
359 PM CST TUE FEB 27 2007 /259 PM MST TUE FEB 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SNOW ADVISORY TONIGHT WITH 1 TO 3 INCHES LIKELY. SNOW WILL DEVELOP
THIS EVENING THEN CONTINUE THROUGH THE NIGHT...HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE SNOW WILL CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT. TOTAL SNOW
ACCUMULATION WILL RANGE FROM 4 TO 7 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009>011-017>021-034>037-046>048-050-051-282200-
359 PM CST TUE FEB 27 2007 /259 PM MST TUE FEB 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A HEAVY SNOW WARNING IS IN EFFECT WEDNESDAY MORNING THROUGH
THURSDAY MORNING. SNOW...HEAVY AT TIMES...WILL FALL THROUGH THE
DAY AND NIGHT. 9 TO 12 INCHES TOTAL ACCUMULATION IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-012-013-022-023-025-282200-
359 PM CST TUE FEB 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A HEAVY SNOW WATCH IS IN EFFECT WEDNESDAY MORNING THROUGH THURSDAY
MORNING. SNOW WILL DEVELOP WEDNESDAY MORNING AND CONTINUE THROUGH
THURSDAY MORNING. 4 O 9 INCHES TOTAL ACCUMULATION IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Dickey

When
February 28, 2:00 AM CST to 11:59 PM CST
Where
Dickey forecast zone
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Eight inches of snow fell at Ellendale.

Winter Storm, Emmons

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Six inches of snow fell at Kintyre.

Winter Storm, McIntosh

When
February 28, 2:00 AM CST to 11:59 PM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Eight inches of snow fell in Ashley, while twelve inches fell in Wishek.

Winter Storm, La Moure

When
February 28, 3:00 AM CST to 11:59 PM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Seven to nine inches of snow was reported over Lamoure County.

Winter Storm, Logan

When
February 28, 3:00 AM CST to 11:59 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Ten inches of snow fell in Napolean.

Winter Storm, Burleigh

When
February 28, 3:00 AM CST to 3:00 PM CST
Where
Burleigh forecast zone
Reported by
COOP Observer
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across Burleigh County. The heaviest snow accumulation occurred over eastern Burleigh County.

Winter Storm, Morton

When
February 28, 4:00 AM CST to 3:00 PM CST
Where
Morton forecast zone
Reported by
COOP Observer

Four to seven inches of snow was reported over Morton County. The heaviest snow accumulation occurred over western Morton County.

Winter Storm, Mercer

When
February 28, 4:00 AM CST to 3:00 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Six to seven inches of snow fell across Mercer County.

Winter Storm, Stutsman

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Ten inches of snow fell at the Jamestown State Hospital and nine inches of snow fell at Streeter.

Winter Storm, McKenzie

When
February 28, 4:00 AM CST to 3:00 PM CST
Where
McKenzie forecast zone
Reported by
COOP Observer
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Seven inches of snow fell at Watford City.

Winter Storm, Oliver

When
February 28, 4:00 AM CST to 3:00 PM CST
Where
Oliver forecast zone
Reported by
COOP Observer
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Around 6 inches of snow was reported over Oliver County.

Winter Storm, Dunn

When
February 28, 4:00 AM CST to 3:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Seven inches of snow fell at Dunn Center.

Winter Storm, Kidder

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
Kidder forecast zone
Reported by
COOP Observer
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Six to seven inches of snow fell across Kidder County.

Winter Storm, McLean

When
February 28, 5:00 AM CST to 3:00 PM CST
Where
McLean forecast zone
Deaths
0 direct, 2 indirect
Reported by
COOP Observer

Six inches of snow fell at both Underwood and Max. There were two (2) indirect fatalities in a car accident due to icy roads just south of Washburn.

Winter Storm, Foster

When
February 28, 6:00 AM CST to 11:59 PM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Six to eight inches of snow fell over Foster County from Wednesday afternoon, February 28, through Thursday morning, March first.

Winter Storm, Mountrail

When
February 28, 6:00 AM CST to 4:00 PM CST
Where
Mountrail forecast zone
Reported by
COOP Observer
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Six inches of snow fell at Stanley.

Winter Storm, Sheridan

When
February 28, 6:00 AM CST to 11:59 PM CST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Six inches of snow fell across Sheridan County.

Winter Storm, Wells

When
February 28, 6:00 AM CST to 11:59 PM CST
Where
Wells forecast zone
Reported by
COOP Observer
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Six inches of snow fell at Harvey.

Winter Storm, Ward

When
February 28, 6:00 AM CST to 11:59 PM CST
Where
Ward forecast zone
Reported by
COOP Observer

Six inches of snow fell at Kenmare.

Winter Storm, Williams

When
February 28, 6:00 AM CST to 4:00 PM CST
Where
Williams forecast zone
Reported by
Official NWS Observations
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Six inches of snow fell at both Tioga and Williston.

Winter Storm, McHenry

When
February 28, 8:00 AM CST to 11:59 PM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Six to seven inches of snow fell over McHenry County from Wednesday afternoon, February 28, through Thursday morning, March 1st.

Winter Storm, Pierce

When
February 28, 8:00 AM CST to 11:59 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Six to seven inches of snow fell over Pierce County from Wednesday afternoon, February 28, through Thursday morning, March 1st.

Winter Storm, Renville

When
February 28, 10:00 AM CST to 11:59 PM CST
Where
Renville forecast zone
Reported by
COOP Observer
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Six inches of snow fell across Renville County from Wednesday morning, February 28, through Thursday morning, March 1st.

Winter Storm, Bottineau

When
February 28, 10:00 AM CST to 11:59 PM CST
Where
Bottineau forecast zone
Reported by
COOP Observer
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Eight inches of snow fell in the town of Bottineau from Wednesday morning, February 28, through Thursday morning, March 1st.

Winter Storm, Rolette

When
February 28, 10:00 AM CST to 11:59 PM CST
Where
Rolette forecast zone
Reported by
COOP Observer
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Six and two tenths inches of snow fell in the town of Rolette.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, McLean2007-02-2872MaleVehicle/Towed TrailerIndirect
Winter Storm, McLean2007-02-2870FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14572, 14574, 14732, 14577, 14578, 14740, 14568, 14573, 14576, 14734, 14736, 14742, 14753, 14735, 14575, 14737, 14754, 14755, 14756, 14757, 14579, 14738, 14733, 14739, 14752.